Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 393  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (187 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed6909    
    Printed56    
    Emailed0    
    PDF Downloaded211    
    Comments [Add]    
    Cited by others 4    

Recommend this journal


 


 
LETTER
Year : 2007  |  Volume : 53  |  Issue : 4  |  Page : 272-273

Drug rash with eosinophilia and systemic symptoms syndrome due to quinine


Department of Medicine and Gastroenterology, Scarborough General Hospital, Scarborough, United Kingdom

Correspondence Address:
R N Bankar
Department of Medicine and Gastroenterology, Scarborough General Hospital, Scarborough
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.37523

Rights and Permissions




How to cite this article:
Bankar R N, Kohnke A, Palani S B. Drug rash with eosinophilia and systemic symptoms syndrome due to quinine. J Postgrad Med 2007;53:272-3

How to cite this URL:
Bankar R N, Kohnke A, Palani S B. Drug rash with eosinophilia and systemic symptoms syndrome due to quinine. J Postgrad Med [serial online] 2007 [cited 2019 Nov 14];53:272-3. Available from: http://www.jpgmonline.com/text.asp?2007/53/4/272/37523


Sir,

Quinine has been available for centuries and is commonly used for the treatment of leg cramps. However, it can cause a variety of adverse reactions including fever, skin rash, hematological abnormalities and organ failure. [1] We present a patient with drug rash with eosinophilia and systemic symptoms (DRESS) syndrome due to quinine. [2],[3]

A 58-year-old man was admitted to the hospital with a one-week history of jaundice. He had been unwell with myalgia, fever, chills and rigors for two weeks and had noticed a generalized, pruritic, skin rash two days before admission. He had a past history of well-controlled hypertension and Type 2 diabetes and was taking insulin, ramipril 5 mg, amlodipine 5 mg and aspirin 75 mg for a few years. His general practitioner had commenced him on 300 mg of quinine for symptoms of leg cramps 10-12 weeks before admission. He was a non-smoker and consumed about six units of alcohol per week and was not taking any herbal medicines. There was no history of any travel abroad. On examination he had no signs of chronic liver disease, was febrile (38șC), jaundiced and had generalized maculopapular rash (progressed to exfoliative dermatitis). Central nervous system, cardiovascular, respiratory and abdomen examination was unremarkable. With a possible diagnosis of cholangitis and hepatitis he was commenced on antibiotics and insulin sliding scale. Quinine and all other drugs were stopped. The blood picture showed hemoglobin (Hb) 14.5 g/dL, platelet (Plt) 137 x 10 9 /L, white cell count (WCC) 15.44 x 10 9 /L, eosinophils 2.47 x 10 9 /L (0-1), C-reactive protein (CRP) 38, bilirubin 210 umol/L, alanine transaminase (ALT) 173 IU/L and alkaline phosphatase (ALP) 230 iu/L. Serology for hepatitis (A, B, C),  Brucella More Details and leptospira was negative. Stool was negative for ova, cyst and parasite. Blood and urine cultures were sterile. Autoantibody and vasculitis screen was negative. A computed tomography scan of abdomen showed normal gall bladder, common bile duct, liver, spleen and pancreas. Liver biopsy [Figure - 1] revealed portal tract fibrosis, cholestasis, a mixed infiltrate with prominent eosinophils and presence of non-caseating epitheloid granulomas. A diagnosis of drug-induced granulomatous hepatitis and DRESS syndrome was made. He gradually made a good recovery with supportive treatment. His blood counts returned to normal levels at four weeks with Hb 14.1g/dL, Plt 177 x 10 9 /L, WCC 9.69 x 10 9 /L, eosinophils 0.30 x 10 9 /L, CRP 6, bilirubin 16 umol/L, ALT 45 iu/L and ALP 65 iu/L. He is back on his regular medication (insulin, ramipril, amlodipine and aspirin) and remains well at six months follow-up.

DRESS syndrome sometimes also known as hypersensitivity syndrome is a serious and potentially fatal adverse drug reaction which starts within eight weeks of initiation of the offending drug. [2] The characteristic features include fever, dermatitis, internal organ involvement, hematological abnormalities (eosinophilia > 1.5 x 109/L) and lymphadenopathy (> 2 cm). [2],[3] Various drugs such as antiepileptics, nonsteroidal anti-inflammatory drugs, allopurinol, sulphonamides and antibiotics have been associated with DRESS syndrome. [2] DRESS syndrome is associated with significant morbidity and a mortality of about 10%. [4] Treatment is symptomatic and supportive and early recognition and withdrawal of the drug is essential for better prognosis. [5]

Our patient presented with fever, skin rash and jaundice; and had eosinophilia, thrombocytopenia and granulomatous hepatitis. The symptoms started within 8-10 weeks of initiation of quinine, improved after withdrawing quinine and there was no other identifiable cause for his condition. On Naranjo scale it scored 5, classifying it as a probable adverse drug reaction. [6] Hematological abnormalities associated with quinine are due to quinine-dependent-antibodies, [7] however, eosinophilia has not been reported in the past and granulomatous hepatitis is not common. [7],[8] Quinine remains an important and lifesaving drug (falciparum malaria), however, physicians should be aware of the possibility of DRESS syndrome and quinine should be added to the list of drugs associated with DRESS syndrome.

 
 :: References Top

1.Howard MA, Hibbard AB, Terrell DR, Medina PJ, Vesely SK, George JN. Quinine allergy causing acute severe systemic illness: Report of 4 patients manifesting multiple haematologic, renal and hepatic abnormalities. Proc (Bayl Univ Med Cent) 2003;16:21-6.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Wolf R, Matz H, Marcos B, Orion E. Drug rash with systemic eosinophilia vs toxic epidermal necrolysis: The dilemma of classification. Clin Dermatol 2005;23:311-4.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.  Back to cited text no. 3  [PUBMED]  
4.Ghislain PD, Roujeau JC. Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis and hypersensitivity syndrome. Dermatol Online J 2002;8:5.  Back to cited text no. 4    
5.Gracia-Doval I, LeCleach L, Bocquet H, Otero XL, Roujeau JC. Toxic epidermal necrolysis and Stevens-Johnson syndrome: Does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol 2000;136:323-7.  Back to cited text no. 5    
6.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 6  [PUBMED]  
7.Hou M, Horney E, Stockelberg D, Jacobsson S, Kutti J, Wadencik H. Multiple quinine-dependent antibodies in a patient with episodic thrombocytopaenia, Neutropaenia, lymphopaenia and granulomatous hepatitis. Blood 1997;90:4806-11.  Back to cited text no. 7    
8.Katz B, Weetc M, Chopra S. Quinine-induced granulomatous hepatitis. Br Med J (Clin Res Ed) 1983;286:264-5.  Back to cited text no. 8    


    Figures

  [Figure - 1]

This article has been cited by
1 Retrospective analysis of drug-induced hypersensitivity syndrome: A study of 27 patients
Chia-Chun Ang, Yi-Shi Wang, Eva-Leina M. Yoosuff, Yong-Kwang Tay
Journal of the American Academy of Dermatology. 2010; 63(2): 219
[VIEW] | [DOI]
2 Killing with kindness? Drug reaction eosinophilia with systemic symptoms (DRESS) masquerading as acute severe sepsis
P. Horsfield,S. Deshpande,R. Ellis
Journal of Antimicrobial Chemotherapy. 2009; 64(3): 663
[Pubmed] | [DOI]
3 Killing with kindness? Drug reaction eosinophilia with systemic symptoms (DRESS) masquerading as acute severe sepsis
Horsfield, P., Deshpande, S., Ellis, R.
Journal of Antimicrobial Chemotherapy. 2009; 64(3): 663-665
[Pubmed]
4 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2008; 17(7): i
[VIEW] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow